Woman, 26, has terrible reaction to steroid withdrawal

0

A woman has revealed how she couldn’t leave the house or even look at herself in the mirror after experiencing horrific withdrawal symptoms from eczema creams.

Daisy Malin, 26, from Teddington, London, was diagnosed with mild eczema as a toddler, with doctors prescribing various topical steroid creams.

But after becoming increasingly reliant on ever stronger doses, Daisy decided to stop the treatment – leaving her with topical steroid withdrawal (TSW).

This gave her horrific skin symptoms including a red and burning face, neck, arms and hands – far worse than her original eczema. 

Daisy (pictured) had normal skin before suffering a withdrawal reaction to creams that she used to treat mild eczema

The 26-year-old suffered from terribly red and sore skin, leading to people thinking she had been sunburnt

The 26-year-old suffered from terribly red and sore skin, leading to people thinking she had been sunburnt 

She is now sharing her story to support others going through the same thing. 

Daisy said: ‘At the start of topical steroid withdrawal I couldn’t even look in the mirror. 

‘I had to cover them all with blankets as I felt like I lost the person looking back at me, and I hated what was looking back. 

‘I couldn’t leave the house, I barely moved due to being in so much pain, and I think I blacked out a lot of the beginning due to trauma.

‘I experienced burning, weeping, flaking, shedding, peeling, spreading, swelling, redness, wrinkling, thin skin.

‘I also suffered pus-filled bumps, cracking, itching, nodules, pain, insomnia, hair loss, shivering, fatigue, depression and brain fog.

‘It was so painful, imagine feeling like you’re covered in tiny paper cuts, like your body is always damp.

‘Like your clothes are stuck to you and feel like there’s no way you’ll ever be comfortable or able to socialise, let alone leave the house again.

‘I felt very isolated and overwhelmed.’

Daisy suffered peeling and flaking skin, as well as red bumps and swelling, all of which were very painful

Daisy suffered peeling and flaking skin, as well as red bumps and swelling, all of which were very painful 

Withdrawing the steroid creams meant Daisy's skin erupted, leaving her with flaky skin, lesions, cracks and weeping sores

Withdrawing the steroid creams meant Daisy’s skin erupted, leaving her with flaky skin, lesions, cracks and weeping sores 

Her skin was incredibly sore and painful, leaving her feeling like she was covered in tiny paper cuts

Her skin was incredibly sore and painful, leaving her feeling like she was covered in tiny paper cuts

It wasn't just her face that was affected by the steroid withdrawal but most of her body, including her neck, arms and feet

It wasn’t just her face that was affected by the steroid withdrawal but most of her body, including her neck, arms and feet 

Daisy’s skin issue dated back to childhood, when she remembers her eczema being treated by medical creams.

She said: ‘Some of my earliest memories are of my mum covering me in steroid creams, balms and ointments – wrapping me in cling film before bed and generally just being slathered in creams.

‘I wouldn’t go anywhere without my eczema creams – they were in all my mum’s bags and even kept on site at school.’

‘I remember once having a lesson from the doctor on how to apply my creams when I was very, very young.

‘And soon enough, caution turned into chaos. As a teen I remember one doctor telling me “a little Betnovate won’t hurt on your face”, which is a very high strength steroid.

‘I also remember a doctor telling me to use Hydrocortisone sparingly then proceeding to prescribe me up to 10 tubes.’

Typically, steroid creams are used to treat skin inflammation, caused by conditions such as psoriasis and eczema.

In Daisy’s case, her skin would calm down for a while but then flare up again.

Usage continued into her 20s and whenever her skin would flare up, she would be given stronger and stronger steroid creams and oral steroids.

However, it wasn’t long until Daisy decided the drugs weren’t for her, and if anything, was making her situation even worse.

With her peeling skin from the TSW, Daisy felt unable to look in a mirror at herself. For a time, she also didn't leave the house

With her peeling skin from the TSW, Daisy felt unable to look in a mirror at herself. For a time, she also didn’t leave the house 

When she is not suffering with eczema or from steroid withdrawal, Daisy is outgoing and sporty, enjoying different types of exercise

When she is not suffering with eczema or from steroid withdrawal, Daisy is outgoing and sporty, enjoying different types of exercise 

Sometimes Daisy's eczema is mild and relatively manageable despite covering much of her body - pictured in the photo above

Sometimes Daisy’s eczema is mild and relatively manageable despite covering much of her body – pictured in the photo above 

At her worst period, Daisy's face was bright red and patchy, with her lips and skin mostly dry and cracking

At her worst period, Daisy’s face was bright red and patchy, with her lips and skin mostly dry and cracking 

She added: ‘I had to stop taking them simply because they weren’t working. My skin was getting more red and more inflamed all over my face.

‘They started offering me new drug trials and I started to worry about what would happen next if I continued to take them.’  

Daisy decided to decrease her use of the medication in March 2021 and stopped taking it for good in June 2021.

But she then experienced the horrific symptoms of topical steroid withdrawal (TSW) with her skin peeling and flaking off, turning red and causing her tremendous pain.

She was also met with unwanted comments from people and couldn’t look in the mirror.

Daisy, now a skin influencer and social media co-ordinator, said: ‘People often asked me what was wrong if I was sunburnt or if it was contagious.

‘So I eventually stopped leaving my flat and began to isolate myself. People would just stare at me.’

But Daisy then realised she was not alone in her suffering.  

And after meeting other people through topical steroid withdrawal (TSW) support groups online, started sharing her journey on Instagram

The redness was caused by a withdrawal of using steroid creams, which she had relied on for years to help calm her eczema

The redness was caused by a withdrawal of using steroid creams, which she had relied on for years to help calm her eczema 

When she is not afflicted by eczema or withdrawal symptoms from steroids, Daisy can live a normal life

When she is not afflicted by eczema or withdrawal symptoms from steroids, Daisy can live a normal life 

Topical Steroid Withdrawal (TSW) can leave people with red and burning skin far worse than their original condition caused by the eczema

Topical Steroid Withdrawal (TSW) can leave people with red and burning skin far worse than their original condition caused by the eczema 

What is TSW?

Topical steroid withdrawal (TSW) is a potentially debilitating condition that can arise from the use of topical steroids to treat a skin problem, such as eczema.

A recent government review concluded that when used correctly, topical corticosteroid medicines are safe and effective treatments for skin disorders. 

However, if used very often or continually for a prolonged time, there can be withdrawal reactions (TSW) when stopped. 

This can lead to skin redness and burning worse than the original condition. 

She said: ‘At the start of TSW I felt lost, lonely, vulnerable and found it almost impossible to share my true emotions without getting upset.

‘I found sleepless nights hard and decided to write down some of my thoughts, they usually ended up in the form of a poem, which is something I have never done before.

‘But now I think I’m finally ready to share with the world my thoughts and how small TSW really did make me feel at the beginning and hopefully inspire others who are feeling the same.’

She added that her main piece of advice to offers who are suffering is ‘it’s okay to not be okay’.

She added: ‘Being vulnerable doesn’t make you weak, talking about your issues doesn’t make you powerless, if anything it’s the opposite.

‘Your experiences give you the power to help others and connect to those you may not have otherwise.’

Daisy’s skin is now improving and she is on the road to recovery, her body having adjusted to not being on steroids. 

She now takes salt and oat baths, and uses ice packs and compression gloves to help with flare ups.

Daisy said: ‘I’m staying positive for what the future can hold and hope my journey and recovery can help others feel less alone in their skin.’

FOLLOW US ON GOOGLE NEWS

 

Read original article here

Denial of responsibility! Vigour Times is an automatic aggregator of the all world’s media. In each content, the hyperlink to the primary source is specified. All trademarks belong to their rightful owners, all materials to their authors. If you are the owner of the content and do not want us to publish your materials, please contact us by email – [email protected]. The content will be deleted within 24 hours.

Leave a comment
Enable Notifications OK No thanks